Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 301, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 24, 2004, 7:57 PM CDT for Panola County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2004, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 24, 2004, 8:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Panola County, MS
The radar
The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 1.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1634 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 250057 SVRMEM MSC107-250130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 756 PM CDT TUE AUG 24 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PANOLA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 830 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER COURTLAND...MOVING EAST AT 10 MPH. * THIS STORM WILL MOVE OVER MAINLY RURAL AREAS OF SOUTHEAST PANOLA COUNTY. .HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3430 9004 3417 8999 3418 8971 3440 8974 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:35 PM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 24, 2:35 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 235 PM CDT TUE AUG 24 2004 .DISCUSSION... SHORTWAVE ALONG THE MS VALLEY MOVING THRU THE REGION THIS AFTN. A WEAKENING 250 MB SPEED MAX ALSO LIFTING THRU THE AREA. THESE FEATURES COMBINED WITH AFTN HEATING RESULTING IN SCT TSTMS ACRS THE MID SOUTH. THE MAIN FORECAST PROBLEM THIS EVENING IS THE STRONG OUTFLOW BOUNDARY PUSHING SOUTH ACRS MO. DIFFICULT TO ASCERTAIN JUST HOW FAR SOUTH THIS WL PUSH. IF IT DOES PUSH INTO NE AR AND THE MO BOOTHEEL THE ENVIRONMENT IS RIPE FOR DEVELOPMENT WITH SFC DEWPOINTS IN THE MID 70S AND CAPES OF 3000 + J/KG. WL BUMP POPS ACRS NE AR AND MO BOOTHEEL TO 50 PERCENT FOR THIS EVENING. ELSW WL GO WITH 30/40 PERCENT UNTIL MIDNIGHT. EXPECT THUNDERSTORMS TO SLOWLY DIE WITH LOSS OF HEATING. UPPER RIDGE A LITTLE STRONGER ON WED. WITH NO VISIBLE TRIGGERS WL HAVE TO RELY ON AFTN HEATING FOR SCT THUNDERSTORMS. SHOULD BE DRY IN THE MORNING. EXPECT MORE SUNSHINE TOMORROW WITH LOWER 1000-500 MB MEAN RH VALUES. SHORTWAVE MOVES INTO THE MID SOUTH WED NIGHT SO WL INCLUDE A POP FOR THE ENTIRE NIGHT. ON THU AND FRI THE SHORTWAVE ROTATES UNDERNEATH THE DEVELOPING UPPER RIDGE ACRS THE REGION. THIS FEATURES MAY PROVIDES SOME FOCUS FOR CONVECTIVE ACTIVITY THU AND FRI...MAINLY ACRS SE SXNS...SO HAVE GONE A LITTLE HIER ON POPS THERE. TEMPS SHOULD BE LITTLE WARMER...LOW 90S...BY FRI WITH UPPER RIDGE ACRS THE AREA. EXTENDED PATTERN NOT QUITE AS AMPLIFIED ON LATEST MODEL RUNS. AS A RESULT FRONT MOVES THRU THE AREA VERY SLOWLY LATER THIS WEEKEND AND EARLY NEXT WEEK AND HAVE EXTENDED POPS INTO MON. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && SJM
Hazardous weather outlook, Aug 24, 3:20 AM CDT, 16 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 320 AM CDT TUE AUG 24 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-250900- ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS- CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR- DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN- GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN- ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS- LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS- OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS- PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR- TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS- UNION MS-WEAKLEY TN-YALOBUSHA MS- 320 AM CDT TUE AUG 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 24, 6:30 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 630 PM CDT TUE AUG 24 2004 MSZ007-250000- TUNICA MS- 630 PM CDT TUE AUG 24 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TUNICA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF TUNICA AT 630 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. HOWEVER...SMALL HAIL...DANGEROUS LIGHTNING AND VERY HEAVY RAIN ARE EXPECTED WITH THIS STORM. PEOPLE IN TUNICA COUNTY SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:46 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 29 min |
| Aug 24, 8:57 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Yalobusha | 33 min |
| Aug 25, 7:35 AM CDT | Flash Flood Warning | MEG | Tishomingo | 3 hr |
| Aug 25, 9:50 AM CDT | Flash Flood Warning | MEG | Prentiss | 3 hr |
| Aug 25, 10:25 AM CDT | Flash Flood Warning | MEG | Tishomingo | 2 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.